The case of an elderly woman is reported in whom alendronate, given for osteoporosis, led to severe hypocalcaemia a few days after starting the drug treatment. This was caused by the unmasking of previously unrecognised hypoparathyroidism.
Statistics from Altmetric.com
Alendronate is widely used in the prevention and treatment of osteoporosis. It is a bisphosphonate, which acts by inhibiting osteoclast mediated bone resorption. Gastrointestinal symptoms, oesophagitis, and oesophageal ulceration are the prominent side effects.1
A 68 year old woman had undergone a total thyroidectomy for multinodular toxic goitre at the age of 32 years. She was on regular thyroid replacement therapy with L-thyroxine 150 μg daily. She was referred to the endocrine outpatient department in December 1998 when she complained of diffuse thoracolumbar pain aggravated by standing and on sudden movements of two months' duration. She had attained the menopause at 51 years of age. Clinically she had tenderness over the lower thoracic spine, and dorsal kyphosis. The rest of the examination was normal. Her blood count, erythrocyte sedimentation rate, serum calcium, phosphate, albumin, alkaline phosphatase, hepatic transaminase enzymes, serum protein immune electrophoresis, and 24 hour urinary calcium concentrations were normal. A thoracolumbar spine radiograph revealed osteoporotic “codfish” vertebral bodies with diffuse decrease in mineral density, an increase in the prominence of vertical striations, and prominence of the end plates. There were no vertebral fractures. The patient could not afford bone mineral density measurement. Her serum thyroid stimulating hormone, and 25-hydroxy vitamin D concentrations were normal. The patient was advised, but refused, to take hormone replacement therapy. Therefore, she was advised to take alendronate 5 mg/day, elemental calcium 1500 mg/day, and vitamin D 800 IU/day for osteoporosis. Ten days after starting alendronate she developed breathlessness, palpitations, hoarseness of voice, and spontaneous laryngeal, hand, and tongue spasms. She also had circumoral tingling, and feeling of apprehension.
Box 1: Learning point
Alendronate (and other bisphosphonates) may lead to symptomatic hypocalcaemia in patients with pre-existing subclinical hypoparathyroidism.
Box 2: Drugs causing hypocalcaemia
- Complexing anions
Phosphate: oral, rectal, intravenous
Citrate: blood transfusions, radiographic contrast
Edetate: radiographic contrast
- Inhibition of bone resorption
Parathyroid related disorders
Hypomagnesaemia: aminoglycosides, pentamidine, loop diuretics, cisplatin, amphotericin B
Drugs: aluminium, asparaginase, doxorubicin, cytosine arabinoside, cimetidine
- Vitamin D related disorders
Vitamin D deficiency: lack of absorption cholestyramine
Accelerated loss: phenytoin, phenobarbital
Impaired 25-hydroxylation: isoniazid
Target organ resistance: phenytoin
Clinically she had positive Schultze, Chvostek, and Trousseau signs. Her serum ionised calcium concentration was 0.8 mmol/l (normal 1.1–1.4) and inorganic serum phosphorus 2.0 mmol/l (normal 1.0–1.4); results of thyroid function tests were normal. An electrocardiogram revealed a QTc interval of 0.54 seconds. Her serum intact parathyroid hormone concentration was 14 pg/ml (normal 10–65); this was inappropriately low for her serum calcium concentrations. The patient was managed with intravenous calcium chloride infusion for hypocalcaemia. Alendronate was discontinued. Clinical symptoms and signs of hypocalcaemia and cardiac failure resolved when serum calcium concentrations reached 1.0 mmol/l. She was discharged on calcium carbonate 3 g/day and calcitriol 0.75 μg/day.
Prolonged or permanent hypocalcaemia may result from removal of all four parathyroid glands or from disruption of the vascular supply to the remaining tissue. Hypocalcaemia after extensive thyroid surgery may be transient or permanent.2 Permanent hypoparathyroidism after total thyroidectomy is reported in 2%–13% of cases.3 Progressive dysfunction of the parathyroid gland may result in late manifestation of hypoparathyroidism.4
In this patient the most likely explanation of hypocalcaemia is the unmasking of pre-existing subclinical hypocalcaemia caused by hypoparathyroidism, by alendronate therapy. The duration of hypoparathyroidism is difficult to date in this patient.
Alendronate therapy leads to short term transient asymptomatic reductions in serum calcium concentrations, which is restored towards normal by parathyroid hormone release.5 Patients who are unable to mount a compensatory response because of pre-existing parathyroid dysfunction may present with symptomatic hypocalcaemia. Other bisphosphonates are also likely to produce similar complication since the underlying mechanism of action is the same. Extensive literature search revealed only one other subsequent report of a similar patient.6
There has been no recurrence of hypocalcaemia over a follow up period of four months. The patient continues to be on regular L-thyroxine, calcium carbonate, and calcitriol.
A learning point and a list of drugs causing hypocalcaemia are shown in boxes 1 and 2.